Ohio, 2010Tornado and Flash Flooding in Ohio, June 5, 2010
June 5, 2010 · NWS PBZ · 8 events in 5 counties and zones
A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms. A few supercells developed along the front with one severe thunderstorm producing a tornado in Tuscarawas county Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $655,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms. A few supercells developed along the front with one severe thunderstorm producing a tornado in Tuscarawas county Ohio. Scattered severe thunderstorms with large hail, damaging winds and flash flooding also occurred over eastern Ohio, western Pennsylvania, and northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 7:22 AM EST, 59 minutes earlier.
Area forecast discussion, Jun 5, 7:22 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
822 AM EDT SAT JUN 5 2010
.SYNOPSIS...
A BOUNDARY WILL REMAIN STATIONARY ACROSS THE AREA THROUGH THE
WEEKEND...BRINGING SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL IS
POSSIBLE...WITH SOME OF THE STORMS BECOMING SEVERE. THE BOUNDARY
WILL DROP SOUTH OF THE AREA EARLY NEXT WEEK...WITH THE CHANCE FOR
SHOWERS DIMINISHING.
&&
.NEAR TERM /THROUGH TONIGHT/...
AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS NOW GENERALLY ACROSS
THE SOUTHERN CWA WITH MOST ACTIVITY OVER FOR A TIME IN THE NORTH.
SCATTERED STRORMS HAVE REDEVELOPED SOUTH OF CLEVELAND WITH OTHER
DEVELOPMENT ALONG BOUNDARY ACROSS CENTRAL OHIO. SAT PIX AND RADAR
ALSO SHOW NEW CONVECTIVE COMPLEX FORMING ACROSS ILLINOIS WITH
SHORTWAVE WHICH WILL AFFECT REGION LATER TODAY INTO TONIGHT.
WITH THE NEARLY STATIONARY SURFACE BOUNDARY...AND ABUNDANT DEEP
LAYER MOISTURE...LOCALLY HEAVY RAINFALL IS LIKELY. IN ADDITION
WITH DEEP LAYER SHEAR...SOME OF THE STORMS COULD BECOME SEVERE.
GIVEN THESE CONCERNS...FLASH FLOOD WATCH ISSUED INTO EARLY SUNDAY.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
THE SURFACE BOUNDARY WILL GRADUALLY PUSH TO THE SOUTH ACROSS THE
AREA SUNDAY...EXITING THE AREA SUNDAY NIGHT. AS THE MAIN MID
LEVEL TROUGH AXIS SWINGS ACROSS THE AREA...RESIDUAL MODERATE TO
LOCALLY HEAVY RAINFALL EARLY SUNDAY...WILL SLACKEN SUNDAY
AFTN...ENDING SUNDAY NIGHT.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE TROUGH WILL EXIT INTO THE CANADIAN MARITIMES MONDAY...WITH
HIGH PRESSURE BRINGING DRY AND COOL CONDITIONS FOR MONDAY AND
TUESDAY...WITH LOWS IN THE 40S LIKELY MONDAY NIGHT FOR MOST
AREAS. THE NEXT TROUGH IS PROGGED TO ENTER THE REGION WEDNESDAY
AND THURSDAY FOR A CHANCE OF SHWRS/TSTMS. MAINLY DRY CONDITIONS
ARE EXPECTED FOR FRIDAY.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AN UNSTABLE ENVIRONMENT...AND PASSING TROUGHS WILL LEAD TO SHOWERS
AND STORMS THROUGHOUT THE TAF PERIOD.
WHILE MVFR TO VFR CONDITIONS WILL PREVAIL FOR MUCH OF THE TAF
PERIOD...RESTRICTIONS IN STORMS AND AREAS OF FOG CAN BE
EXPECTED...WITH A BRIEF PERIOD OF IFR POSSIBLE. THE BETTER CHANCE
FOR MORE ORGANIZED CONVECTION LOOKS TO BE EARLY THIS MORNING...THEN
AGAIN SATURDAY NIGHT. A LOW PRESSURE SYSTEM WILL PASS EAST ACROSS
THE REGION SATURDAY NIGHT...POSSIBLY RESULTING IN A LARGE COMPLEX OF
WIDESPREAD STORMS.
THIS UNSETTLED PATTERN WILL CONTINUE INTO EARLY MONDAY. A HIGH
PRESSURE SYSTEM WILL BUILD IN MONDAY AFTERNOON...WHICH SHOULD RESULT
IN VFR THROUGH TUESDAY. THE UNSETTLED WEATHER IS THEN PROGGED TO
RETURN TO THE REGION WEDNESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR OHZ039>041-
048>050-057>059-068-069.
PA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR PAZ007>009-
013>016-020>023-029>032.
WV...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR WVZ001>004-012-
021>023-041.
&&Hazardous weather outlook, Jun 5, 2:26 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 AM EDT SAT JUN 5 2010
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
326 AM EDT SAT JUN 5 2010
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT. IN ADDITION...THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN SEVERE
THREATS DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
LOCALLY HEAVY RAINFALL WILL SLACKEN SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 5, 3:31 AM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 AM EDT SAT JUN 5 2010
OHZ039-040-048-049-057-058-050930-
CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-MUSKINGUM
OH-TUSCARAWAS OH-
431 AM EDT SAT JUN 5 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM...GUERNSEY...HARRISON...COSHOCTON...TUSCARAWAS AND
CARROLL...
AT 430 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 17 MILES NORTHWEST OF
STRASBURG...MOVING SOUTHEAST AT 45 MPH. THE STRONGEST STORMS ARE
CAPABLE OF PRODUCING DIME SIZED HAIL...RAINFALL OF ONE HALF TO
ONE INCH...AND WIND GUSTS TO 35 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
NEW GUILFORD... NELLIE... LAYLAND...
BLISSFIELD... WARSAW... COOPERDALE...
DILLON STATE PARK... COSHOCTON... CONESVILLE...
DRAKE... BALTIC... SUGARCREEK...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3997 8220 4030 8220 4045 8195 4045 8167
4063 8166 4067 8144 4059 8086 4056 8086
4055 8092 4042 8094 4041 8089 4016 8122
3999 8132 3990 8165 3984 8166 3983 8170
3976 8170 3992 8224Special weather statement, Jun 5, 4:48 AM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 AM EDT SAT JUN 5 2010
OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-030-
WVZ001>003-051130-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...
HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...
CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...TORONTO...
WEIRTON...WHEELING
548 AM EDT SAT JUN 5 2010
SHOWERS AND SCATTERED THUNDERSTORMS WILL CROSS EASTERN OHIO...THE
NORTHERN PANHANDLE OF WEST VIRGINIA...AND WESTERN PENNSYLVANIA
THROUGH 730 AM. THE STRONGER STORMS ARE CAPABLE OF PRODUCING
RAINFALL OF 1 INCH...DIME SIZED HAIL...AND WIND GUSTS TO 35 MPH.
TRAVELERS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
FOR RAPID REDUCTIONS IN VISIBILITY.
Special weather statement, Jun 5, 7:48 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 AM EDT SAT JUN 5 2010
OHZ057-058-068-051345-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
848 AM EDT SAT JUN 5 2010
...THUNDERSTORMS MOVE THROUGH THE FOLLOWING
COUNTIES...NOBLE...MUSKINGUM AND GUERNSEY...
AT 846 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF DILLON STATE
PARK...MOVING EAST AT 30 MPH. HEAVY DOWNPOURS...SMALL HAIL AND WIND
GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
EAST FULTONHAM... DILLON STATE PARK... ZANESVILLE...
DRAKE... ADAMSVILLE... DUNCAN FALLS...
PHILO... BRIDGEVILLE...
BLUE ROCK STATE PARK... CHANDLERSVILLE...
NORWICH... NEW CONCORD...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
&&
LAT...LON 4009 8218 4002 8127 3976 8133 3983 8217
3990 8217 3990 8220Event by event
3 flash flood, 2 thunderstorm wind, 1 flood, 1 tornado, 1 hail. Local standard time, as filed.
Flood, Carroll
- When
- June 5, 8:21 AM EST to 10:30 AM EST
- Where
- Carroll County, 0.87 mi SW of Sherrodsville to 0.82 mi SW of Sherrodsville
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.490, -81.240
Emergency management reported Conotton Creek flooding in Sherrodsville with numerous streets closed in town.
Tornado, Tuscarawas
- When
- June 5, 1:55 PM EST to 2:00 PM EST
- Where
- Tuscarawas County, 1.39 mi NW of Shanesville to 1.94 mi SE of Sugar Creek
- Rating
- EF1
- Path length
- 4.01 mi
- Path width
- 100 yd
- Continued into
- Holmes, Oh (CLE)
- Property damage
- $350,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.517, -81.665
An NWS storm survey found this tornado developed in Holmes county, Ohio around 2 miles south of Walnut Creek and moved into Tuscarawas county one half mile west of SR 93 near SR 39 (See Storm Data for Ohio, North for more information on the beginning portion of this tornado in Holmes county) at 1355EST. This supercell tornado was rated an EF1 with maximum winds of 95 MPH and a maximum width of 100 yards. The tornado dissipated about 3 miles east of Sugercreek at 1400EST. Damage was found to 6 homes and 7 businesses with 2 businesses suffering moderate damage. Numerous trees were snapped, power lines and telephone poles were knocked down, and signs destroyed. A 12 foot aluminum boat was lifted one quarter mile and dropped in a tree.
Thunderstorm Wind, Belmont
- When
- June 5, 2:40 PM EST
- Where
- Belmont County, 0.87 mi SE of Barnesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 39.990, -81.170
Law enforcement reported numerous large trees down in Barnesville.
Hail, Belmont
- When
- June 5, 2:48 PM EST
- Where
- Belmont County, 0.87 mi SE of Barnesville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.990, -81.170
Thunderstorm Wind, Harrison
- When
- June 5, 3:05 PM EST
- Where
- Harrison County, 2.11 mi W of East Cadiz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.300, -80.990
Law enforcement reported trees down north of Cadiz.
Flash Flood, Belmont
- When
- June 5, 3:47 PM EST to 4:30 PM EST
- Where
- Belmont County, 0.58 mi SSE of Businessburg to 0.43 mi SE of Businessburg
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 39.922, -80.846
Amateur radio reports Pipe Creek is out of it's banks and flooding low lying areas.
Flash Flood, Coshocton
- When
- June 5, 4:00 PM EST to 5:00 PM EST
- Where
- Coshocton County, 0.69 mi S of Coshocton to 3.83 mi N of Conesville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.260, -81.850
Emergency management reported several roads closed due to flash flooding south and east of Coshcocton.
Flash Flood, Belmont
- When
- June 5, 5:07 PM EST to 7:30 PM EST
- Where
- Belmont County, 0.69 mi S of Morristown to 1.72 mi ESE of Speidel
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.060, -81.070
Law enforcement reported flash flooding on numerous roads in Belmont and areas south of town. Numerous roads closed with water on property.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, June 5 to 6, 20107 deaths · 28 injured · $103 million · EF4 · 15 events
- Tornadoes and Flash Flood in Illinois, June 5 to 6, 20101 death · 31 injured · $12 million · EF3 · 15 events
- Tornadoes and Flash Flood in Michigan, June 5 to 6, 201011 injured · $61 million · EF2 · 10 events
- Tornadoes and Damaging Winds in Indiana, June 5 to 6, 20104 injured · $1.2 million · EF3 · 9 events
- Tornadoes and Damaging Wind in Illinois, June 5, 2010$87 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Michigan, June 5, 2010$900,000 · EF2 · 8 events
- Tornado and Flash Flooding in Illinois, June 5, 2010$1.0 million · EF2 · 3 events
- Tornado and Damaging Winds in Ohio, June 5, 2010$500,000 · EF2 · 3 events
- Excessive Heat in Nevada, June 5 to 6, 20101 death · 1 event
- Tornado and Flash Flooding in Michigan, June 5 to 6, 2010$2.3 million · EF1 · 5 events
- Flooding in Utah, June 5 to 10, 2010$6.5 million · 2 events
- Tornadoes and Damaging Wind in Iowa, June 5, 20101 injured · $252,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230602, 229823, 230606, 230603, 230609, 230596, 230599, 230601.